Format

Send to

Choose Destination
J Anal Toxicol. 2010 Oct;34(8):527-32.

Fatality involving the ingestion of phenazepam and poppy seed tea.

Author information

1
Office of the Chief Medical Examiner, Charleston, West Virginia, USA.

Abstract

Phenazepam is a benzodiazepine derivative that has been in clinical use in Russia since 1978 and is not available by prescription in the United States; however, it is attainable through various internet websites, sold either as tablets or as a reference grade crystalline powder. Presented here is the case of a 42-year old Caucasian male who died as the result of combined phenazepam, morphine, codeine, and thebaine intoxication. A vial of white powder labeled "Phenazepam, Purity 99%, CAS No. 51753-57-2, Research Sample", a short straw, and several poppy seed pods were found on the scene. Investigation revealed that the decedent had a history of ordering medications over the internet and that he had consumed poppy seed tea prior to his death. Phenazepam, morphine, codeine, and thebaine were present in the blood at 386, 116, 85, and 72 ng/mL, respectively.

PMID:
21819799
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center